Iowa, 2003

Ice Storm in Iowa, April 4, 2003

April 4, 2003 · NWS DMX · 20 events in 20 counties and zones

A polar cold front had moved south across Iowa during the afternoon of the 3rd and early morning of the 4th. A shallow layer of cold air was in place over Iowa.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A polar cold front had moved south across Iowa during the afternoon of the 3rd and early morning of the 4th. A shallow layer of cold air was in place over Iowa. At the same time, a wave formed along the front in Kansas and lifted northeast across Missouri during the day in response to a strong short wave aloft. A southwest flow of warm and moist air flowed over the top of the cold air at the surface. The result was an area of freezing rain with embedded thunderstorms and some hail. Icing was a problem north of U.S. Highway 20. Though the ground temperatures were warm enough that it was not a major travel problem, exposed objects collected ice rapidly. Ice accretions of one quarter to one third of an inch were common across the area. The ice caused some minor problems with downed tree branches and spotty power outages, but nothing serious.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 4, 2:10 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 4, 2:10 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
210 AM CST FRI APR 4 2003

FOCUS NEAR TERM IS PRECIP TRENDS/TYPE...POTENTIAL ACCUM SNOW IN
NORTH...AND TEMPS TODAY...THEN SIGNIFICANT STORM POTENTIAL FOR
SUNDAY INTO MONDAY.

NEAR TERM...SVR WATCH CONTINUES FOR SRN IA THROUGH 3 AM. PER LATEST
SWOMCD...BEST SVR POTENTIAL LOOKS TO BE IN NRN MO. SHORT RANGE
MODELS IN AGREEMENT IN PRODUCING ACCUM SNOW ACRS NRN COUNTIES TODAY.
MODEL SOUNDINGS ALSO SUGGEST A BRIEF PD OF FZRA IN THE NORTH BEFORE
CHANGEOVER TO SNOW. WL GO WITH 1-2 INCH ACCUMULATIONS NW OF A LINE
FROM  DENISON TO HAMPTON LINE. DRY AND MUCH COLDER TONIGHT AS SYSTEM
EXITS TO THE EAST.

EXTENDED ETA/GFS DIVERGE ON SUNDAY...AS THE GFS TAKES A MORE
NORTHERLY TRACK WITH THE SFC LOW AND SPREADS SIGNIFICANT QPF ACRS
ENTIRE FORECAST AREA...WHILE ETA HOLDS OFF ON BULK OF PRECIP UNTIL
SUNDAY NIGHT. FOR NOW...WL TAKE CAUTIOUS APPROACH AND INCREASE FAR
SOUTH TO LIKELY POPS AND MAINTAIN HIGH CHC POPS CNTRL AND NORTH.
POTENTIAL LOOKS GOOD FOR SIGNIFICANT SNOW...BUT STILL TOO FAR OUT TO
GET A GOOD HANDLE ON LOCATION OF HEAVIEST SNOW.

THROUGH SUNDAY...WL STAY CLOSE TO MIDDLE OF THE ROAD AVN MOS FOR
TEMPS.

EXTENDED PERIOD (MON-THUR):
AT 12Z MONDAY...LATEST GFS HAS H5 CLOSED LOW OVER IOWA...WHILE
EXTENDED ETA HAS OPEN WAVE CENTERED IN NORTHERN MO. GFS ENDS PRECIP
BY MONDAY EVENING OVER ENTIRE CWA. GIVEN THE MODEL UNCERTAINTY...NOT
INCLINED TO MAKE ANY MAJOR CHANGES TO GOING FCST FOR MONDAY. I MAY
TREND THE PRECIP OUT FROM WEST TO EAST A BIT FASTER. TUE THRU THURS
LOOKS QUIET WITH WARMING TREND AS UPPER RIDGE BUILDS IN.

.DSM...NONE

KINNEY
Hazardous weather outlook, Apr 4, 6:00 AM CST, 2 hours before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SNOW...POSSIBLY MIXED WITH SLEET AND FREEZING RAIN THIS
MORNING...WILL OVERSPREAD NORTH CENTRAL IOWA TODAY. ACCUMULATIONS
WILL BE LIMITED BY WARM GROUND TEMPERATURES...BUT AMOUNTS UP TO 2
INCHES ON GRASSY SURFACES ARE POSSIBLE BY THIS EVENING...ALONG AND
NORTH OF A LINE FROM SAC CITY TO HAMPTON. AN INCH OR SO ACCUMULATION
IS POSSIBLE ALONG A DENISON TO WAVERLY LINE...WITH LITTLE OR NO
ACCUMULATION TO THE SOUTH OF THAT LINE. RELATIVELY WARM TEMPERATURES
WILL ALSO LIMIT ACCUMULATIONS ON ROADWAYS...BUT MOTORISTS SHOULD
STILL BE PREPARED FOR SCATTERED SLICK SPOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL MOVE OUT OF THE ROCKIES AND AFFECT
CENTRAL IOWA SUNDAY AND SUNDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS
ARE LIKELY OVER PARTS OF CENTRAL IOWA...WITH SOME LOCATIONS LIKELY
TO RECEIVE 6 INCHES OR MORE.  THE SYSTEM IS NOW COMING ONSHORE IN
CALIFORNIA...AND THERE IS STILL CONSIDERABLE UNCERTAINTY IN THE
TRACK OF THE STORM. MONITOR FUTURE FORECASTS AND STATEMENTS
CONCERNING THIS DEVELOPING EARLY SPRING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 ice storm. Local standard time, as filed.

Ice Storm, Hardin

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Hardin forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Ice Storm, Humboldt

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Humboldt forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Ice Storm, Kossuth

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Kossuth forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Ice Storm, Palo Alto

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Palo Alto forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Ice Storm, Pocahontas

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Pocahontas forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Ice Storm, Sac

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Sac forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Ice Storm, Webster

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Webster forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Ice Storm, Winnebago

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Winnebago forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Ice Storm, Worth

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Worth forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Ice Storm, Wright

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Wright forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Ice Storm, Black Hawk

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Black Hawk forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Ice Storm, Bremer

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Bremer forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Ice Storm, Butler

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Butler forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Ice Storm, Calhoun

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Calhoun forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Ice Storm, Cerro Gordo

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Ice Storm, Emmet

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Emmet forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Ice Storm, Grundy

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Grundy forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Ice Storm, Hamilton

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Ice Storm, Hancock

When
April 4, 8:00 AM CST to 12:00 PM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348652, 5348653, 5348654, 5348655, 5348656, 5348657, 5348658, 5348659, 5348660, 5348661, 5349373, 5349466, 5349467, 5349468, 5349469, 5349470, 5349471, 5349472, 5349473, 5349474.